Iowa, 2008Flooding in Iowa, March 12 to 18, 2008
March 12 to 18, 2008 · NWS DMX · 8 events in 7 counties and zones
Flooding continued to be a problem through the middle of the month. Snowmelt and additional rainfall resulted in flooding along many of the rivers in north central through northeast Iowa.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $295,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Flooding continued to be a problem through the middle of the month. Snowmelt and additional rainfall resulted in flooding along many of the rivers in north central through northeast Iowa.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 12, 5:32 PM CST, 2 hours 43 minutes earlier.
Area forecast discussion, Mar 12, 5:32 PM CST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
632 PM CDT WED MAR 12 2008
...UPDATED AVIATION DISCUSSION...
.SHORT TERM...TONIGHT THROUGH SAT
AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL PUSH EAST ACROSS THE
STATE TONIGHT. THE ASSOCIATED SURFACE LOW ALONG THE U.S./CANADIAN
BORDER WILL MOVE EAST ACCORDINGLY. THE FRONT ASSOCIATED WITH THE
SURFACE LOW IS ALREADY IN WESTERN IA AT 18Z AND WILL MOVE ACROSS THE
CWA WITH LITTLE FANFARE OTHER THAN AN INCREASE IN CLOUD COVER. ANY
PRECIP WITH THIS SYSTEM IS POST FRONTAL AND SEEMS TO BE ASSOCIATED
WITH A WEAK LITTLE VORT MAX IN THE VICINITY OF KFSD AT 18Z BASED ON
WATER VAPOR IMAGERY. RADAR SHOWING PRECIP BREAKING OUT ON THE
NORTHERN EDGE OF THE VORT CENTER...AS ONE WOULD EXPECT. PRECIP IS
LIGHT AND BASED ON THE CURRENT TRACK WILL PROBABLY ONLY AFFECT THE
NORTHERN TIER OR TWO OF COUNTIES LATE AFTERNOON THROUGH MID EVENING.
KEEPING CURRENT POPS GOING AND MOVING THE SLGT CHC INTO THE EVENING
HOURS. AS FOR TEMPS...CLOUDS SHOULD HOLD TEMPS UP A BIT AND WITH
WESTERLY VS. NORTHWESTERLY FLOW BEHIND THIS SYSTEM DECIDED TO NUDGE
OVERNIGHT LOWS UP A COUPLE DEGREES.
LOOKING AHEAD TO NEXT WAVE CURRENTLY APPROACHING FOUR CORNERS
REGION...FORCING WITH THIS SYSTEM STILL APPEARS TO REMAIN JUST TO
OUR SOUTH IN MOST OF NOT ALL MODELS SO WILL KEEP THIS PERIOD DRY.
GFS/ECMWF SOLUTIONS WILL BE FAVORED FOR FOLLOWING WEEKEND SYSTEM.
NAM SEEMS LIKE A NRN/STRONGER OUTLIER VS SREF...GEFS AND GEM AS
WELL. THIS SCENARIO SUPPORTS LOW CHANCES FOR LIGHT RAIN THEN LIGHT
SNOW BRUSHING SOUTHERN SECTIONS INTO SAT MORNING. SATURATION AND
FORCING ARE BOTH PATCHY SO DO NOT EXPECT MUCH.
BASED ON SOUNDINGS AND 24HR COLUMN TEMP CHANGES...EXPECT THU HIGHS
TO TURN OUT SIMILAR TO TODAY. CANNOT FIND MUCH REASON TO DEVIATE
FROM MOS BLEND BASED ON SOUNDINGS AND LOW LEVEL TEMPS.
.LONG TERM...SAT THROUGH WED
MAIN FOCUS OF THIS PERIOD REMAINS EVALUATION OF CURRENT GULF AK LOW
WHICH WILL EVENTUALLY BE EJECTING WRN CONUS TROUGH EARLY NEXT WEEK.
GENERALLY FAVORED BLEND OF GFS/GEM IN THIS PERIOD WHICH IS THE
FASTER END OF THINGS BASED ON RUN TO RUN TRENDS AND EXAMINATION OF
INDIVIDUAL ENSEMBLE MEMBERS. RECENT GFS RUNS ARE HINTING EVEN
FASTER SOLUTIONS SO THIS MAY BE THE APPROPRIATE TREND. PASSAGE WILL
LIKELY BE MATURE CYCLONE WITH DEF ZN...DRY SLOT AND CONVECTION ALONG
COLD FRONT TO THE SOUTH. CURRENT SCENARIO WOULD SUGGEST DEF ZN NWRN
HALF SO HAVE RAISED POPS THERE A TAD BUT LEFT IN LOWER CHANCE
CATEGORY ELSEWHERE. STILL A LOT OF QUESTIONS HOWEVER WITH TRACK YET
TO BE DETERMINED AND PCPN TYPE PROBLEMATIC. POSSIBILITIES RANGE
FROM RELATIVELY WEAK MIXED PCPN EVENT TO WARNING EVENT AND WIND
BLOWN SNOWS IN POTENT DEF ZN. GFS SEEMS TOO PHASED...WHICH IS OFTEN
A BIAS...BUT 12Z ECMWF SEEMS TO BE HEADING INTO SOMEWHAT OF A
COMPROMISE BETWEEN THE TWO. CONFIDENCE IN EXTREME DIRECTION NOT
GREAT ENOUGH TO MENTION IN HWO QUITE YET...BUT THIS WILL NEED TO BE
WATCHED IN THE COMING DAYS.
LOWERED TEMPS A TAD MON CLOSER TO ENS MOS AVG BASED ON RAW GFS TEMPS.
RAW MODEL TEMPS ALSO SUGGEST GETTING CLOSER TO MEAN ENS MOS TUE AS
WELL.
&&
.AVIATION...13/00Z
LOW PRESSURE CURRENTLY MOVING ACROSS NORTHERN IOWA WITH FRONTAL
BOUNDARY EXTENDING SOUTH THROUGH CENTRAL AND SOUTHERN IOWA. MVFR
CEILINGS AND A FEW SPRINKLES MOVING OVER THE FAR NORTH AND AFFECTING
MCW AND WILL CONTINUE TO DO SO FOR THE NEXT FEW HOURS. DRIER LOW
LEVEL AIR IS MOVING IN BEHIND THE BOUNDARY AND WILL PUSH THE LOW
CEILINGS OUT OF THE AREA THIS EVENING. WINDS WILL BECOME WESTERLY IN
THE WAKE OF THE FROPA AND REMAIN THROUGH THE TAF PERIOD WITH VFR
CONDITIONS PREVAILING.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
LONG TERM/SHORT TERM...BSS/FAB
AVIATION...DONAVON
Hazardous weather outlook, Mar 12, 4:37 AM CST, 15 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
537 AM CDT WED MAR 12 2008
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-131100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
537 AM CDT WED MAR 12 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TODAY AND TONIGHT
SOME RIVERS IN CENTRAL IOWA REMAIN ICE COVERED AND WITH A WARM UP
EXPECTED TO LAST INTO FRIDAY...THERE WILL BE CONTINUED SNOW MELT
AND THE POTENTIAL FOR ICE JAM FLOODING. FOR ADDITIONAL INFORMATION
PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE THREAT OF FLOODING WILL CONTINUE INTO THE WEEKEND AS WARMER
TEMPERATURES RESULT IN RAPID SNOW MELT ACROSS NORTHERN IOWA THERE
IS STILL SOME POTENTIAL FOR ICE JAM FLOODING AS WELL. FOR ADDITIONAL
INFORMATION PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE
AT WEATHER.GOV/DESMOINES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER ANY REPORTS OF ICE
JAMMING OR FLOODING WOULD BE APPRECIATED.
Flood, Mahaska
- When
- March 12, 8:15 PM CST to March 17, 12:30 PM CST
- Where
- Mahaska County, 3.53 mi WNW of Peoria to 3.69 mi E of Rose Hill
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $50,000
- Reported by
- Official NWS Observations
- Coordinates
- 41.489, -92.864
Flood, Webster
- When
- March 12, 11:45 PM CST to March 14, 3:45 PM CST
- Where
- Webster County, 2.59 mi NW of Ft Dodge to 1.92 mi E of Burnside
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $50,000
- Reported by
- Official NWS Observations
- Coordinates
- 42.521, -94.222
Flood, Cerro Gordo
- When
- March 14, 4:30 AM CST to 12:30 PM CST
- Where
- Cerro Gordo County, 5.02 mi E of Portland to 4.78 mi NNW of (Mcw)mason City Muni
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $25,000
- Reported by
- Official NWS Observations
- Coordinates
- 43.137, -93.031
Flood, Butler
- When
- March 14, 5:15 AM CST to March 16, 6:30 AM CST
- Where
- Butler County, 3.23 mi ESE of New Hartford to 3.76 mi NE of Parkersburg
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $50,000
- Reported by
- Official NWS Observations
- Coordinates
- 42.559, -92.558
Flood, Marshall
- When
- March 14, 5:00 PM CST to March 16, 1:00 AM CST
- Where
- Marshall County, 1.55 mi ESE of Minerva to 2.05 mi N of Albion
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $20,000
- Reported by
- Official NWS Observations
- Coordinates
- 42.109, -93.054
Flood, Black Hawk
- When
- March 15, 6:30 AM CST to March 18, 8:00 PM CST
- Where
- Black Hawk County, 0.74 mi N of Finchford to 4.25 mi WNW of Farmer
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $50,000
- Reported by
- Official NWS Observations
- Coordinates
- 42.641, -92.552
Flood, Black Hawk
- When
- March 15, 11:15 AM CST to March 17, 7:15 PM CST
- Where
- Black Hawk County, 1.77 mi E of Benson to 0.81 mi NNW of North Cedar
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $50,000
- Reported by
- Official NWS Observations
- Coordinates
- 42.548, -92.515
Flood, Hamilton
- When
- March 15, 5:00 PM CST to March 16, 6:30 AM CST
- Where
- Hamilton County, 3.45 mi N of Stratford to 4.69 mi SSW of Stratford
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Official NWS Observations
- Coordinates
- 42.320, -93.934
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 86496, 86497, 86491, 86493, 86495, 86492, 86494, 86498.